Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 129, NWS Grand Forks, ND

August 4, 2006Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 4, 2006, 11:21 AM CDT for Towner County, North Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2006, 11:21 AM CDT (16:21 UTC)
Expired
Aug 4, 2006, 11:48 AM CDT
In force
27 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Towner County, ND

What was reported inside it

TimeReportWhereRemark
Aug 4, 11:30 AM CDTHAIL 112 Nne Rocklake, NDMARBLE TO QUARTER SIZED HAIL COVERED THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-607 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 041620
SVRFGF
NDC095-041715-
/O.NEW.KFGF.SV.W.0129.060804T1621Z-060804T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1121 AM CDT FRI AUG 4 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 1215 PM CDT

* AT 1117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED OVER
  HANSBORO...OR 48 MILES WEST OF LANGDON...MOVING TO THE EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN TOWNER COUNTY AT 1140 AM CDT
  RURAL NORTHEASTERN TOWNER COUNTY AT 1150 AM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4899 9950 4881 9950 4882 9906 4897 9904

$$
GV
1 follow-up statement
000 
WWUS53 KFGF 041648
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1148 AM CDT FRI AUG 4 2006

NDC095-041658-
/O.CAN.KFGF.SV.W.0129.000000T0000Z-060804T1715Z/
TOWNER ND-
1148 AM CDT FRI AUG 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TOWNER COUNTY IS
CANCELLED...

AT 1148 AM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF NORTHERN
TOWNER COUNTY. SO THE WARNING HAS BEEN CANCELLED.

LAT...LON 4899 9950 4881 9950 4882 9906 4897 9904

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:59 AM CDT, 22 minutes earlier.

Area forecast discussion, Aug 4, 10:59 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1059 AM CDT FRI AUG 4 2006

.UPDATE...STILL NOT AN EASY FORECAST TODAY EVEN WITH MANY
CHALLENGES INCLUDING CONVECTIVE CHANCES AND FIRE WX CONCERNS. AS OF
15Z...WARM FRONT HAS SET UP FROM W-E ACROSS THE CENTRAL FA. STRONG
850MB WARM AIR ADVECTION ACROSS THE INTERNATIONAL BORDER COMBINED
WITH STEEP LAPSE RATES AND 50-60KT OF DEEP LAYERED SHEAR HAVE
COMBINED FOR A FEW SEVERE STORMS. AS 850MB JET SLOWLY SHIFTS E
THROUGH THE DAY...EXPECT THIS AREA OF STORMS TO SHIFT E ALSO. WILL
INCREASE POPS JUST ALONG CANADIAN BORDER FOR TODAY A BIT. WITH
DEEP LAYERED SHEAR SO STRONG WOULD EXPECT A FEW STORMS TO BE AT
LEAST NEAR SEVERE ALL DAY.

SECONDARY STRONGER AREA OF 850MB WARM AIR ADVECTION NOW ACROSS SE
ND WILL SLOWLY LIFT NE THROUGH THE DAY. ISOLD THUNDER NOW OCCURRING
SHOULD LIFT NE ALONG WITH THIS FORCING. MODELS ARE HINTING AT A
POCKET OF DRIER 850MB AIR WHICH IS TO LIFT INTO THE S FA TODAY AND
END THE ISOLD THUNDER BY MID-AFTERNOON. CURRENT POPS LOOK GOOD FOR
THIS...BUT WILL EXTEND THE ISOLD THREAT INTO THE EARLY AFTERNOON
TO ACCOUNT FOR CURRENT ACTIVITY.

12Z RUC/GFS LIFT WARM FRONT N OF BORDER BY 00Z SAT...WHILE 12Z NAM
KEEPS WARM FRONT STATIONARY. WILL NEED TO MONITOR THE POSITION OF
THIS FRONT FOR AFTERNOON/EVENING SEVERE THREAT.

WILL ALSO NEED TO MONITOR SFC DEWPOINTS ACROSS SE ND. WITH POCKET
OF DRIER 850MB AIR MOVING INTO THIS REGION EXPECT SOME DRYING AT
THE SFC AS THIS DRIER AIR MIXES DOWN. NOT SURE TO WHAT DEGREE THIS
WILL OCCUR...BUT IF DEWPOINTS REACH NEAR 45F WITH TEMPS NEAR 90F
(RH 20%) AND WITH WINDS NEAR 25KTS FIRE WX CONDITIONS BECOME
CRITICAL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Aug 4, 6:39 AM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
639 AM CDT FRI AUG 4 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
639 AM CDT FRI AUG 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT. WHILE A SEVERE STORM COULD OCCUR JUST ABOUT
ANYWHERE...THE BEST CHANCE WILL BE NORTH OF HIGHWAY TWO. A WARM
FRONT OVER SOUTHERN NORTH DAKOTA EARLY THIS MORNING WILL GRADUALLY
MOVE NORTHWARD TODAY AND BE LOCATED NEAR A DEVILS LAKE TO GRAND
FORKS TO BEMIDJI LINE BY LATE AFTERNOON AND EVENING. WARM AND
MOIST AIR WILL OVERRIDE THE FRONT CAUSING SCATTERED THUNDERSTORMS
TO OCCUR TODAY. FOR TONIGHT...CONDITIONS ARE FAVORABLE FOR A
COMPLEX OF STORMS TO FORM ALONG THE CANADIAN BORDER. LARGE HAIL
AND DAMAGING WINDS ARE THE THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON IN
THE RED RIVER VALLEY AND THEN OVER NORTHWEST AND WEST CENTRAL
MINNESOTA DURING THE LATE AFTERNOON AND EARLY EVENING. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREAT. THE CAUSE OF THE
THUNDERSTORMS WILL BE A COLD FRONT WHICH WILL MOVE THROUGH THE AREA.

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY...WITH THE
NEXT CHANCE FOR ISOLATED THUNDERSTORMS TUESDAY NIGHT OR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...MAINLY FOR LOCATIONS ALONG
THE CANADIAN BORDER.

RIDDLE

In the hours before

Local storm report, Aug 4, 9:35 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
935 AM CDT FRI AUG 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     TSTM WND DMG     N HANNAH                48.97N 98.69W
08/04/2006                   CAVALIER           ND   PUBLIC

            10 TO 12 INCH DIAMETER TREES BLOWN DOWN.

&&

PATRIAYD
Local storm report, Aug 4, 9:36 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
936 AM CDT FRI AUG 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             N HANNAH                48.97N 98.69W
08/04/2006  E0.75 INCH       CAVALIER           ND   PUBLIC

&&

PATRIAYD
Local storm report, Aug 4, 10:06 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1006 AM CDT FRI AUG 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     TSTM WND DMG     1 N HANNAH              48.99N 98.69W
08/04/2006                   CAVALIER           ND   LAW ENFORCEMENT

            8 TO 10 INCH TREES DOWN AT THE HANNAH PORT OF ENTRY.

&&

PATRIAYD
Local storm report, Aug 4, 10:07 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1007 AM CDT FRI AUG 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             1 N HANNAH              48.99N 98.69W
08/04/2006  E0.88 INCH       CAVALIER           ND   LAW ENFORCEMENT

&&

PATRIAYD
Local storm report, Aug 4, 10:18 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1018 AM CDT FRI AUG 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     HAIL             MOUNT CARMEL            48.94N 98.39W
08/04/2006  E0.75 INCH       CAVALIER           ND   LAW ENFORCEMENT

0935 AM     NON-TSTM WND GST MOUNT CARMEL            48.94N 98.39W
08/04/2006  E65.00 MPH       CAVALIER           ND   LAW ENFORCEMENT

            GUSTING WINDS BLEW AROUND STACKS OF BOARDS AND SHEETS OF
            PLYWOOD AT A BARN SITE.

&&

GGUST
Local storm report, Aug 4, 10:25 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1025 AM CDT FRI AUG 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HAIL             5 N WALHALLA            48.99N 97.92W
08/04/2006  E0.75 INCH       PEMBINA            ND   TRAINED SPOTTER

&&

PATRIAYD

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 9:13 AM CDTSevere Thunderstorm WarningFGFCavalier60 min
Aug 4, 9:59 AM CDTSevere Thunderstorm WarningFGFPembina61 min
Aug 4, 10:34 AM CDTSevere Thunderstorm WarningFGFTowner41 min
Aug 4, 11:11 AM CDTSevere Thunderstorm WarningFGFCavalier64 min
Aug 4, 12:12 PM CDTSevere Thunderstorm WarningFGFCavalier48 min
Aug 4, 12:24 PM CDTSevere Thunderstorm WarningFGFPembina51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.